Taste ChangesSkip to the navigation
Taste changes may include the complete loss of taste (ageusia), partial loss of taste (hypogeusia), a distorted sense of taste (dysgeusia), such as a metallic taste, or an unpleasant or revolting taste (cacogeusia).
A decrease in or loss of taste is common in older adults. It is part of the normal aging process and may be caused by:
- A decrease in the number of taste buds.
- Changes in the way the nervous system processes the sensation of taste. This may cause a decline in the awareness of taste.
- A decreased amount of saliva or an increased stickiness of saliva.
- Changes in the tongue, making it harder for flavors to reach the taste buds.
Other factors that may cause taste change include:
- A dry mouth.
- Loss of smell. Much of what is thought of as taste is actually smell.
- Minor infections, such as a cold or flu.
- Cigarette smoking or the use of smokeless (spit) tobacco.
- Medicine or surgery. Medicines that commonly distort taste include thyroid medicines, captopril, griseofulvin, lithium, penicillamine, procarbazine, rifampin, vinblastine, and vincristine.
- Nutritional deficiencies of zinc or vitamin B12.
- Certain diseases, such as Alzheimer's disease, Bell's palsy, hepatitis, Sjögren's syndrome, and oral cancer.
Primary Medical Reviewer William H. Blahd, Jr., MD, FACEP - Emergency Medicine
Adam Husney, MD - Family Medicine
Martin J. Gabica, MD - Family Medicine
Specialist Medical Reviewer David Messenger, MD
Current as ofAugust 9, 2016
Current as of: August 9, 2016
To learn more about Healthwise, visit Healthwise.org.
© 1995-2017 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.